Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 78, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 30, 2005, 12:53 AM CDT for Keokuk County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2005, 12:53 AM CDT (05:53 UTC)
- Expired
- Jun 30, 2005, 1:38 AM CDT
- In force
- 45 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Keokuk County, IA
The radar
The Quad Cities radar (KDVN), 134 km from the middle of the area, began a volume at 05:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 9:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 5.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1049 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1913 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 300553
SVRDVN
IAC107-300700-
/O.NEW.KDVN.SV.W.0078.050630T0553Z-050630T0700Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1253 AM CDT THU JUN 30 2005
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KEOKUK COUNTY IN SOUTHEAST IOWA
THIS INCLUDES THE CITY OF SIGOURNEY
* UNTIL 200 AM CDT
* AT 1250 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 14 MILES WEST OF DELTA...OR
ABOUT NEAR OSKALOOSA...AND MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WHAT CHEER AND DELTA BY 105 AM CDT
8 MILES NORTH OF HAYESVILLE BY 110 AM CDT
SIGOURNEY AND KESWICK BY 115 AM CDT
SOUTH ENGLISH AND HARPER BY 125 AM CDT
KINROSS BY 130 AM CDT
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4150 9242 4151 9203 4150 9201 4150 9195
4121 9195 4116 9196 4117 9198 4117 9241
4150 9242
$$
JAZ2 follow-up statements
000
WWUS53 KDVN 300611
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
111 AM CDT THU JUN 30 2005
IAC107-300700-
/O.CON.KDVN.SV.W.0078.000000T0000Z-050630T0700Z/
KEOKUK IA-
111 AM CDT THU JUN 30 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 200 AM CDT FOR
KEOKUK COUNTY...
AT 108 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM THORNBURG TO MARTINSBURG...OR ALONG A LINE EXTENDING
FROM 11 MILES NORTHWEST OF SIGOURNEY TO 10 MILES SOUTHWEST OF
SIGOURNEY...MOVING EAST AT 45 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
WEBSTER AND OLLIE BY 120 AM CDT
SOUTH ENGLISH AND HARPER BY 125 AM CDT
TALLEYRAND...RICHLAND...KINROSS AND KEOTA BY 130 AM CDT
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT
THURSDAY MORNING FOR EASTERN IOWA.
LAT...LON 4150 9242 4151 9203 4150 9201 4150 9195
4121 9195 4116 9196 4117 9198 4117 9241
4150 9242
$$
JAZ000
WWUS53 KDVN 300638
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
137 AM CDT THU JUN 30 2005
IAC107-300647-
/O.CAN.KDVN.SV.W.0078.000000T0000Z-050630T0700Z/
KEOKUK IA-
137 AM CDT THU JUN 30 2005
...THE SEVERE THUNDERSTORM WARNING FOR KEOKUK COUNTY IS CANCELLED...
THE THUNDERSTORMS THAT WERE CAPABLE OF PRODUCING STRONG WINDS HAVE
WEAKENED AND MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT
THURSDAY MORNING FOR EASTERN IOWA.
LAT...LON 4150 9242 4151 9203 4150 9201 4150 9195
4121 9195 4116 9196 4117 9198 4117 9241
4150 9242
$$
JAZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:20 PM CDT, 9 hours 33 minutes earlier.
Area forecast discussion, Jun 29, 3:20 PM CDT, 9 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 320 PM CDT WED JUN 29 2005 .SYNOPSIS... STRONG UPPER LEVEL TROF WAS LOCATED OVER THE NRN PLAINS THIS MORNING. THE SURFACE LOW ASSOCIATED WITH THE TROF WAS OVER ERN SD WITH A WARM FRONT EXTENDING EAST THROUGH CENTRAL MN INTO SERN WI AND A SECONDARY WARM FRONT STRETCHED FROM NERN NE THROUGH EAST CENTRAL IOWA. THE COLD FRONT EXTENDED SOUTH FROM THE LOW THROUGH ERN NE. SO FAR SHRA/TSRA ASSOCIATED WITH THE PLAINS SYSTEM HAS BEEN LIMITED LINE OF SHRA/ISOLD TSRA HAS BEEN WORKING ITS WAS ACROSS CENTRAL IA THIS MORNING AND EARLY THIS AFTERNOON. THE TSRA...SO FAR...HAVE BEEN WEAK. DESPITE THE TIME OF DAY AND WITH TSRA MOVING INTO A MORE UNSTABLE LOW LEVEL ENVIRONMENT THEY HAVE YET TO SHOW ANY SIGNS OF INTENSIFYING. THIS MAY BE A SIGN THAT THE MID LEVEL CAP HAS ESTABLISHED ITSELF OVER THE CWA. && .SHORT TERM...(TONIGHT AND THURSDAY)... THE SEVERE WEATHER THREAT WILL BE THE MAIN CONCERN WITH MODELS SHOWING STRONG NORTHERN PLAINS UPPER/SURFACE LOW MOVING EAST INTO NWRM MN BY THURSDAY MORNING AND COLD FRONT MOVING THROUGH EASTERN IA/NWRN IL LATE TONIGHT. SPC HAS PLACED NWRN CWA IN A MODERATE RISK FOR THIS SYSTEM. BASED ON BEHAVIOR OF CURRENT PCPN MOVING INTO WRN CWA AND SCT STRONG TSRA FIRING EAST OF CWA ALONG THE WARM FRONT..IT APPEARS THAT MID LEVEL CAP IS IN PLACE. 18Z KDVN SOUNDING SHOWED H7 TEMPS AROUND 9C WITH H7 TEMPS AROUND 12C STILL UPSTREAM...PER 18Z KOAX SOUNDING. FEEL CAP WILL KEEP MOST OF THE CWA FREE OF ANY STRONG CONVECTION THROUGH MOST OF THE EVENING. STRONGER STORMS SHOULD BE TIED TO THE UPPER TROF AND SURFACE FRONT WHERE STRONG FORCING AND MID LEVEL COOLING WILL EAT AWAY AT THE CAP. WILL PLAN ON STORMS MOVING INTO THE NW CWA AROUND 02Z AND EXITING THE EAST IN THE 06Z-09Z TIMEFRAME. BY THE TIME THE STORMS MOVE IN LATE THIS EVENING LOW LEVELS AND BETTER DIRECTIONAL SHEAR WILL BE DECOUPLED...SUGGESTING THAT THREAT WILL BE A SQUALL LINE WITH DAMAGING STRAIGHT LINE WINDS. GREATEST THREAT WILL NORTH OF HIGHWAY 30 WITH THREAT AND STORM COVERAGE DROPPING OFF RAPIDLY TO THE SOUTH. THE LIMITED AREAL EXTENT AND RAPID MOVEMENT OF THE STORMS SHOULD LIMIT RAINFALL. MAX AMOUNTS AROUND A HALF INCH WITH ISOLATE AMOUNTS UP TO AN INCH WILL BE POSSIBLE OVER THE NRN THIRD OF THE CWA. HIGH PRESSURE BUILDS INTO THE REGION THURSDAY. UPPER TROF AXIS IS STILL TO THE WEST MOST OF THURSDAY SO WILL KEEP SLGHT CHANCE WORDING THROUGH MOST OF THE DAY. COLDER AIR WILL LAG THE FRONT THURSDAY AND WITH DECENT MIXING TEMPS WILL CLIMB INTO THE MID 80S NW TO AROUND 90 IN THE SOUTHEAST. MORE PLEASANT WEATHER WILL BE OVER THE AREA FRIDAY WITH HIGH OVER THE REGION. SHOULD SEE M/U 50S FOR LOWS NORTH FRIDAY MORNING AND M/U70S TO LOW 80S FOR HIGHS. && .LONG TERM... (SATURDAY NIGHT THROUGH WEDNESDAY)... GFS/ECMWF DRIVE ANOTHER FRONT INTO THE REGION MONDAY AND THEN STALL IT OVER/NEAR THE CWA TUESDAY SUPPORT CONTINUATION OF LOW CHANCE POPS SUNDAY NIGHT THROUGH TUESDAY. MODELS LIFT FRONT NORTH OUT OF THE CWA BY WEDNESDAY...SO WILL GO WITH A DRY FORECAST. TEMPS SHOULD BE NEAR SEASONAL FOR EARLY JULY. ...DLF... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
Hazardous weather outlook, Jun 29, 11:15 AM CDT, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1115 AM CDT WED JUN 29 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-300500- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 1115 AM CDT WED JUN 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI... NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER EASTERN IOWA AND NORTHWEST ILLINOIS...MAINLY NORTH OF HIGHWAY 30. A SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL BE FOUND OVER THE REST OF THE OUTLOOK AREA. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON... MAINLY ALONG AND NORTHEAST OF A BOUNDARY CURRENTLY STRETCHING FROM CEDAR RAPIDS...TO THE QUAD CITIES...AND TO AROUND PRINCETON ILLINOIS. THESE STORMS MAY BECOME SUPERCELLS...AND BE ABLE TO PRODUCE GOLF BALL SIZE HAIL...WIND GUSTS TO 60 MPH...AND EVEN AN ISOLATED TORNADO. BY EARLY EVENING...THESE STORMS SHOULD MOVE NORTH AND EAST OF THE AREA. TONIGHT...A COLD FRONT WILL SWEEP THROUGH THE AREA...BRINGING A LINE OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE AREA FROM WEST TO EAST. THE MAIN THREAT WITH THESE STORMS WILL BE HIGH WINDS...GREATER THAN 60 MPH. LATEST INDICATIONS SUGGEST THE AREA WITH THE HIGHEST RISK OF SEEING DAMAGING WINDS TONIGHT WILL BE NORTH OF HIGHWAY 30 IN IOWA. AN EMERGENCY MANAGERS CONFERENCE CALL WILL BE CONDUCTED THIS AFTERNOON AT AROUND 2 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LINGERING THUNDERSTORMS WILL END BY 9 AM THURSDAY MORNING. HOWEVER... THERE IS THE POSSIBILITY OF NEW THUNDERSTORM DEVELOPMENT LATE THURSDAY AFTERNOON AND EVENING. IF THIS WOULD OCCUR...IT WOULD BE SOUTH AND EAST OF A LINE FROM PRINCETON ILLINOIS TO MEMPHIS MISSOURI. THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT INTO MONDAY...AND AGAIN ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON...AND IS LIKELY TONIGHT.
In the hours before
Local storm report, Jun 29, 11:40 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1140 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 PM TSTM WND GST 2 SW SHELLSBURG 42.07N 91.90W
06/29/2005 50 MPH BENTON IA TRAINED SPOTTER
ESTIMATED
&&
MIKEMLocal storm report, Jun 30, 12:08 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1208 AM CDT THU JUN 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 PM HAIL HIAWATHA 42.05N 91.68W
06/29/2005 0.88 INCH LINN IA EMERGENCY MNGR
DIME TO NICKEL SIZE HAIL
&&
MIKEMLocal storm report, Jun 30, 12:12 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1212 AM CDT THU JUN 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 PM TSTM WND GST STANLEY 42.64N 91.81W
06/29/2005 50 MPH BUCHANAN IA TRAINED SPOTTER
WINDS ESTIMATED
&&
MIKEMLocal storm report, Jun 30, 12:14 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1214 AM CDT THU JUN 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM TSTM WND DMG MANCHESTER 42.49N 91.46W
06/30/2005 DELAWARE IA LAW ENFORCEMENT
SEVERAL TREES DOWN. SIZE UNKNOWN.
&&
MIKEMLocal storm report, Jun 30, 12:47 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1247 AM CDT THU JUN 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1221 AM TSTM WND DMG FARLEY 42.44N 91.01W
06/30/2005 DUBUQUE IA LAW ENFORCEMENT
TREES DOWN. ONE TREE FELL ON A CAR.
&&
MIKEMLocal storm report, Jun 30, 12:51 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1251 AM CDT THU JUN 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM TSTM WND DMG MANCHESTER 42.49N 91.46W
06/30/2005 DELAWARE IA LAW ENFORCEMENT
TREES AND POWER LINES DOWN IN MANCHESTER. BARN DESTROYED
IN RYAN. TIME ESTIMATED.
&&
MIKEMThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 11:01 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 59 min |
| Jun 29, 11:33 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 57 min |
| Jun 29, 11:45 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware | 60 min |
| Jun 30, 12:05 AM CDT | Severe Thunderstorm Warning | DVN | Jones | 56 min |
| Jun 30, 12:12 AM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 63 min |
| Jun 30, 12:30 AM CDT | Severe Thunderstorm Warning | DVN | Jackson | 60 min |
| Jun 30, 1:54 AM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 73 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.